Forbidding Multiple Copies of Forestable Graphs


The Turán number of a graph H is the maximum number of edges in any graph on n vertices which does not contain H as a subgraph. We call a graph Hforestable if it is cyclic, bipartite, and contains a vertex v such that \(H[V\setminus v]\) is a forest. For a forestable graph H, we determine \({\text {ex}}(n,k\cdot H)\) exactly as a function of \({\text {ex}}(n,H)\). This is related to earlier work of the authors on the Turán numbers for equibipartite forests.

This is a preview of subscription content, access via your institution.


  1. 1.

    An easy check for the reader—why do we know that the extremal number does not change dramatically when we shift from forbidding a single copy to forbidden several copies of a graph H with chromatic number at least three?


  1. 1.

    Alon, N., Rónyai, L., Szabó, T.: Norm-graphs: variations and applications. J. Combin. Theory Ser. B 76, 280–290 (1999)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Benson, C.: Minimal regular graphs of girths eight and twelve. Can. J. Math. 18, 1091–1094 (1966)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bushaw, N., Kettle, N.: Turán numbers of multiple paths and equibipartite forests. Combin. Probab. Comput. 20, 837–853 (2011)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bollobás, B.: Modern graph theory, graduate texts in mathematics, vol. 184. Springer-Verlag, New York (1998)

    Google Scholar 

  5. 5.

    Brown, W.G.: On graphs that do not contain a Thomsen graph. Can. Math. Bull. 9, 281–285 (1966)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bondy, J.A., Simonovits, M.: Cycles of even length in graphs. J. Comb. Theory Ser. B 16, 97–105 (1974)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Erdős, P., Rényi, A., Sós, V.T.: On a problem of graph theory. Studia Sci. Math. Hung. 1, 215–235 (1966)

    MATH  Google Scholar 

  8. 8.

    Erdős, P., Stone, A.H.: On the structure of linear graphs. Bull. Am. Math. Soc. 52, 1087–1091 (1946)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Erdős, P., Simonovits, M.: A limit theorem in graph theory. Studia Sci. Math. Hung. 1, 51–57 (1966)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Füredi, Z., Simonovits, M.: The history of degenerate (bipartite) extremal graph problems. In: Lovász, L., Ruzsa, I.Z., Sós, V.T. (eds.) Erdős Centennial, Bolyai Society Mathematical Studies, vol. 25. Springer, Berlin, Heidelberg (2013)

    Google Scholar 

  11. 11.

    Füredi, Z.: New asymptotics for bipartite Turán numbers. J. Combin. Theory Ser. A 75, 141–144 (1996)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Füredi, Z.: On the number of edges of quadrilateral-free graphs. J. Combin. Theory Ser. B 68, 1–6 (1996)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Füredi, Z.: An upper bound on Zarankiewicz’ problem. Combin. Probab. Comput. 5, 29–33 (1996)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Gorgol, I.: Turán numbers for disjoint copies of graphs. Graphs Combin. 27, 661–667 (2011)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kollár, J., Rónyai, L., Szabó, T.: Norm-graphs and bipartite Turán numbers. Combinatorica 16, 399–406 (1996)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kővari, T., Sós, V.T., Turán, P.: On a problem of K. Zarankiewicz, Colloquium Math. 3, 50–57 (1954)

    Article  Google Scholar 

  17. 17.

    Nikiforov, V.: A contribution to the Zarankiewicz problem. Linear Algebra Appl. 432, 1405–1411 (2010)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Turán, P.: Eine Extremalaufgabe aus der Graphentheorie. Mat. Fiz. Lapok 48, 436–452 (1941)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Turán, P.: On the theory of graphs. Colloquium Math. 3, 19–30 (1954)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Wenger, R.: Extremal graphs with no \(C\_4\)’s, \(C\_6\)’s, or \(C\_{10}\)’s. J. Combin. Theory Ser. B 52, 113–116 (1991)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Yuan, L., Zhang, X.: The Turán number of disjoint copies of paths. Discrete Math. 340(2), 132–139 (2017)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Neal Bushaw.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bushaw, N., Kettle, N. Forbidding Multiple Copies of Forestable Graphs. Graphs and Combinatorics 36, 459–467 (2020).

Download citation


  • Turán
  • Extremal
  • Forbidden subgraph
  • Forestable
  • Cycles
  • Bipartite

Mathematics Subject Classification

  • 05C35
  • 05C38